Case Presentation: A 53-year-old woman with Type 2 Diabetes Mellitus (DM) on insulin complicated by prior DKA presented with headache, nausea, vomiting, and palpitations for several hours. Her DM regimen included insulin glargine, linagliptin, and as of 6 months prior, canagliflozin, an SGLT2 inhibitor. Three days before admission, the patient began skipping basal insulin doses due to symptomatic hypoglycemia. Admission vitals were notable for a heart rate of 130. She appeared uncomfortable, otherwise her exam was normal. Blood work revealed a glucose of 228 mg/dL, venous pH 7.00, bicarbonate 6 mEq/L, and anion gap 30 mEq/L. Urinalysis showed 3+ glucose and 3+ ketones. She was admitted for treatment of euglycemic DKA requiring intravenous insulin drip with aggressive fluid and electrolyte repletion. She required over 300 units of insulin within a 15-hour period before her anion gap closed. She was discharged on a basal-bolus insulin regimen with instructions to avoid SGLT2 inhibitors.
Discussion: SGLT2 inhibitors block SGLT2 in the proximal renal tubules, the main site of filtered glucose reabsorption, causing increased urinary glucose excretion. These medications can lower hemoglobin A1C by 0.6-1.0% compared to placebo. They also lower insulin requirements, promote weight loss, and reduce cardiovascular risk. In May 2015, the Food and Drug Administration issued a warning that SGLT2 inhibitors can lead to euglycemic DKA after 73 cases were reported in the first two years following approval. In these cases, median blood glucose was 211 mg/dL and median onset was 43 days after initiation.
Multiple pathways contribute to the increased risk of DKA in patients taking SGLT2 inhibitors. First, in response to glycosuria, pancreatic beta cells decrease insulin production and concurrently, pancreatic alpha cells increase glucagon production. Increased glucagon levels result from inhibition of SGLT2 channels on pancreatic alpha cells. The increased glucagon-insulin ratio promotes lipolysis in the liver, and elevated levels of free fatty acids stimulate ketogenesis. SGLT2 inhibitors also decrease urinary clearance of ketones, contributing to ketonemia and interfering with clinical evaluation of ketonuria. Euglycemic DKA is therefore difficult to recognize. Symptoms are often mild given tolerance of baseline ketonemia and lack of profound dehydration in setting of euglycemia.
Conclusions: Since SGLT2 inhibitors are a relatively new medication class, physicians and patients must be aware of the increased risk of DKA and hypoglycemia. Patient education should emphasize a low threshold to seek medical attention if symptoms of DKA develop. Clinicians must also counsel patients on the dangers of abruptly discontinuing insulin. In this patient, appropriate preventive counseling may have avoided the development of DKA altogether.